MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S940-H30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510k #: k124030.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a laser stone extraction procedure, the cook® single-use holmium laser fiber snapped in half and another fiber had to be used which worked as intended to complete the procedure.No adverse events have been reported as a result of the alleged malfunction.
 
Event or Problem Description
There has been no new information received since the last report was submitted.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, specifications, and trends.One opened package labeled rpn hlf-s940-h30 with label lot number 7648053 was received.The fiber was returned separated into two segments with both pieces inside the protective coil.The protective coil is partially snapped into the packaging tray.The fiber separated 105.8cm from the plug.The length of the distal segment measures 195.2cm with 6.5mm of crystal protruding from the blue cladding.The total length of the returned specimen is 301cm, indicating no pieces of the fiber are missing.Under magnification black charring was observed on the side and end of the cladding at the point of separation.Cladding at this point had a melted appearance and the crystal is cracked and broken.This indicates a possible crack in the crystal causing breakage when energy was transmitted through the fiber.This device is tested to assure the program has recognized the fiber and no failure codes are present.In addition, inspected to assure no breaks are present along the fiber length and the green output from the end of the fiber creates a well-defined circle.The device history record for lot number 7648053 was reviewed and noted there were no non-conformances related to the reported failure.A search of complaint records revealed this is the only complaint associated with complaint lot number 7648053.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.This device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.The breakage of the fiber was confirmed.Damage to the fiber could be a result of any of the factors listed above.A definitive cause of damage was not able to be determined.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7704339
Report Number1820334-2018-02181
Device Sequence Number19015645
Product Code GEX
UDI-Device Identifier00827002237353
UDI-Public(01)00827002237353(17)200203(10)7648053
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2020
Device Catalogue NumberHLF-S940-H30
Device Lot Number7648053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Initial Date Received by Manufacturer 07/11/2018
Supplement Date Received by Manufacturer09/12/2018
Initial Report FDA Received Date07/19/2018
Supplement Report FDA Received Date09/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR
Patient Weight115